Peanut allergy kills teen despite epinephrine injections
(CNN) — Friday was the last night at summer camp for Natalie Giorgi. The 13-year-old took a bite of a dessert but spit it out because something didn’t seem right.
Later that evening, she was pronounced dead.
Natalie died of a severe allergic reaction to peanut butter, CNN affiliate KXTV reported. Her sudden death in California is especially alarming for the food allergy community because, according to a family friend’s account to KXTV, Natalie received three epinephrine injections. Epinephrine is the only treatment known to prevent a serious allergic reaction from turning deadly.
Anyone familiar with food allergies knows how important epinephrine auto-injectors are in emergency situations. Allergists recommend having multiple epinephrine auto-injectors available at all times for people with a risk of anaphylaxis.
Anaphylaxis symptoms include difficulty breathing, swelling of the throat or tongue, rapid pulse, nausea and vomiting. Allergies to medications, latex and insect venom, in addition to foods, can make the body go into shock in this way.
In general, a fatality is very unlikely if someone who’s having a serious allergic reaction receives the appropriate dose of epinephrine quickly, said Dr. Clifford Bassett, director of Allergy & Asthma Care of New York, who did not treat Natalie.
“Any time we hear something like this, it’s such a tragedy, because we all think in the allergy community that this stuff is preventable, treatable and so forth,” he said. “And the answer is, there is no 100% in life.”
Research has found that the effectiveness of epinephrine can be diminished if there is a delay in administering it, if an insufficient dose is given or if the medication has expired. More details of what happened to Natalie would need to be disclosed in order to make a definitive statement in her case, Bassett said.
Up to 40% of people need a second or third dose of epinephrine during a severe allergic reaction, he said, noting that it needs to be given in a timely fashion. After receiving a shot from an epinephrine auto-injector, the patient should get follow-up emergency care immediately.
Food allergies increased 18% between 1997 and 2007 in kids under 18 — and no one knows why the condition is on the rise.